Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Tucson, AZ

July 20, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2005, 6:14 PM MST for Pima County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 6:14 PM MST (01:14 UTC)
Expired
Jul 20, 2005, 7:15 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 210117
SVRTWC
AZC019-210215-
/O.NEW.KTWC.SV.W.0040.050721T0114Z-050721T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
614 PM MST WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 715 PM MST

* AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 TO 10
  MILES EAST OF VAIL...OR ABOUT 20 TO 25 MILES SOUTHEAST OF
  TUCSON...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK EAST.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3196 11046 3215 11045 3232 11072 3199 11094

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 210134
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
631 PM MST WED JUL 20 2005

AZC019-210215-
/O.CON.KTWC.SV.W.0040.000000T0000Z-050721T0215Z/
PIMA AZ-
631 PM MST WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20 
TO 25 MILES EAST OF TUCSON. ANOTHER STORM THAT APPEARED TO NEAR OR 
EXCEED SEVERE LEVELS WAS NOTED NEAR VAIL. STORM MOVEMENT WAS TO THE 
WEST AND NORTHWEST AT 10 TO 15 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST...FOLLOWED 
QUICKLY BY HAIL AND LOCALLY HEAVY RAIN.

LAT...LON 3196 11046 3215 11045 3232 11072 3199 11094

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 210151
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
650 PM MST WED JUL 20 2005

AZC019-210215-
/O.CON.KTWC.SV.W.0040.000000T0000Z-050721T0215Z/
PIMA AZ-
650 PM MST WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 645 PM MST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED NEAR 
SAGUARO NATIONAL PARK EAST...OR ABOUT 15 MILES EAST OF 
TUCSON...MOVING WEST AT 15 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST...FOLLOWED 
QUICKLY BY HAIL AND LOCALLY HEAVY RAIN.

LAT...LON 3196 11046 3215 11045 3232 11072 3199 11094

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST WED JUL 20 2005

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE TO
FEED MONSOON MOISTURE INTO THE REGION FROM BOTH THE EAST AND SOUTH.
THE RISK OF THUNDERSTORMS WILL BE ENHANCED SOMEWHAT THIS EVENING AN
AN UPPER LEVEL DISTURBANCE APPROACHES FROM WEST TEXAS. A MORE
SUBSTANTIAL INCREASE IS EXPECTED FRIDAY AND SATURDAY AS REMNANT
MOISTURE FROM NOW TROPICAL STORM EMILY MOVES ACROSS NORTHERN MEXICO
AND INTO SOUTHERN ARIZONA.

&&

.DISCUSSION...18Z SOUNDING CAME IN WITH A BIT OF A SURPRISE...A
LITTLE WARMING AND DRYING IN THE 400-300MB LAYER HAS ALREADY BEGUN
AHEAD OF THE W TX UPPER LOW. HOWEVER THE E SHEAR REMAINED NEAR 30KTS
WITH A MODIFIED CAPE NEAR 1500J/KG. OTHER ISSUE IS THAT WE HAVE
BECOME SO SOUPED UP IN THE LOW LEVELS THAT TEMPS HAVE BEEN RUNNING
ABOUT 4-6F BELOW YESTERDAY. THAT HAS ALSO CUT INTO OUR CAPE A BIT.
SO WHILE IT DOES NOT LOOK AS ALARMING AS IT DID EARLIER IN THE
DAY...WE WILL BE ON THE ACTIVE SIDE AGAIN THIS EVENING WITH NOT ONLY
GUSTY WINDS A CONCERN BUT PERHAPS A LITTLE MORE HEAVY RAINFALL
COVERAGE...ESPECIALLY FROM KTUS WEST. HWO IS APPROPRIATELY WORDED
AND SPC SLIGHT RISK LOOKS GOOD. WE WILL ALSO CARRY SOME HEIGHTENED
WORKING IN THE ZFP. INITIAL DEVELOPMENT OVER THE MOUNTAINS NEAR
KTUS...WHILE A BIT LATE AND SHEARED-LOOKING...WAS BREAKING THROUGH
THE WEAK 400-300MB CAP.

RECENT SATELLITE TRENDS APPEAR TO BE SUPPORTING THE GFS A BIT MORE
THAN THE ETA...ALTHOUGH MODEL MASS FIELDS ARE RELATIVELY CLOSE.
WARMING AND DRYING ALOFT WILL DUKE IT OUT WITH CONTINUED EASTERLY
SHEAR AND INCREASING PRECIP WATER ON THU. SUSPECT THE WARMING WILL
WIN OUT GIVEN RECENT DEVELOPMENTS. HOWEVER NOW THAT LOW LEVEL
MOISTURE IS AT MONSOONAL LEVELS...I AM RELUCTANT TO LOWER POPS TOO
MUCH. WHILE THU MAY BE A BIT DOWN...WELL-ADVERTISED RAMP UP FRI-SAT
STILL LOOKS GOOD. EMILY IS HOLDING TOGETHER VERY WELL OVER NE MEXICO
DESPITE BEING PRETTY FAR INLAND. THIS INCREASES CONFIDENCE THAT THE
MOISTURE WILL MAKE IT...IF NOT A MID LEVEL CIRCULATION REMNANT. THE
BIG CAUTION HERE IS THAT AS WE HAVE SEEN WITH TROPICAL MOISTURE
INFLUXES BEFORE...THEY CAN JUST AS EASILY SHUT US DOWN AS THE
BOUNDARY LAYER COOLS. THE ONE THING GOING FOR US IS THAT THE GFS
MAINTAINS 20-30KT E FLOW BOTH DAYS. ALL WELL NEED IS A LITTLE
DAYTIME HEATING...WITH FRI MORE LIKELY TO SEE SOME THAN SAT.
THEREAFTER INTO EARLY NEXT WEEK...GENERAL MODEL CONSENSUS IS THAT
THE UPPER HIGH WILL WEAKEN AND MEANDER AROUND A BIT. BUT IT WILL
GENERALLY STAY TO OUR N. CLIMO POPS/TEMPS WILL BE THE WAY TO GO
SINCE BY THEN...THE TYPICAL MONSOON UPS-AND-DOWNS WILL BE GOVERNED
HEAVILY BY SMALL SCALE FEATURES AND ACTIVITY FROM THE PREVIOUS DAY.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL
CONTINUE TO RESULT IN ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THE
STRONG DAYTIME HEATING...COMBINED WITH MOISTURE IN PLACE...WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND POTENTIALLY
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON AND EVENING. ADDITIONAL TROPICAL MOISTURE WILL MOVE INTO
THE REGION THIS WEEKEND AS THE REMNANTS OF EMILY APPROACH FROM THE
SOUTHEAST...RESULTING IN INCREASING THUNDERSTORM AND PRECIPITATION
CHANCES. A RETURN TO MORE SEASONAL TEMPERATURES WILL ALSO OCCUR OVER
THE UPCOMING WEEKEND...DUE TO THE INCREASING MOISTURE...CLOUDS AND
PRECIPITATION THAT ARE EXPECTED.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...TODAY WILL BE THE 3RD DAY IN A ROW WHERE THE AVERAGE
DEWPOINT AT KTUS IS 54F OR HIGHER. THUS THE FIRST MONSOON DAY WILL
GO DOWN IN THE RECORD BOOKS AS JULY 18...THE 2ND LATEST START ON
RECORD.

PUBLIC...PYTLAK
FIRE WEATHER...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 12:03 PM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1203 PM MST WED JUL 20 2005

AZZ029>035-210700-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1203 PM MST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM AND OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE
PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF
CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING...AS WELL
AS HAIL ASSOCIATED WITH SOME OF THE THUNDERSTORMS.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-210700-
NORTHERN GREENLEE COUNTY-
1203 PM MST WED JUL 20 2005

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM ...MOVING SOUTHWEST INTO THE DESERTS
THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY
WINDS AND HAIL. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING
TO FLOODING.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

FISHLER

In the hours before

Local storm report, Jul 20, 2:58 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 S PATAGONIA           31.51N 110.75W
07/20/2005                   SANTA CRUZ         AZ   TRAINED SPOTTER

            FEW HUNDRED POUND STORAGE SHED DAMAGED WHEN BLOWN ACROSS
            YARD AS WELL AS SHINGLES BLOWN OFF ROOFS IN NEIGHBORHOOD.

&&

DF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Jul 20, 6:26 PM MSTSevere Thunderstorm WarningTWCGraham49 min
Jul 20, 7:12 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal48 min
Jul 20, 8:07 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Jul 21, 2:59 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 21, 3:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Jul 21, 3:35 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 21, 3:43 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.